Ted Asks ...
Dr. Shipko, I have been off .5 mg./day of Klonopin for 8 months now. I had been on Klonopin (various doses) since 1995, weaned off with great difficulty and stayed off for 20 months before reinstating. I have been experiencing anxiety and in particular stomach problems (no ulcer) that just haven't quit over the past 8+ months. I would be happy to be reassured that this withdrawal process just takes time and that over time I will be feeling more back to normal. I am 65 now and recently retired. Can't find an understanding GP or psychiatrist but do see a therapist every so often.
Dr. Stuart Shipko Says ...
Anxiety and GI problems are common symptoms related to benzodiazepine withdrawal, but you need to have good medical evaluations to make sure that there isn't some other problem causing both the anxiety and the GI distress. Sometimes the withdrawal symptoms persist longer than usual. Up to a year is not all that uncommon. When the withdrawal symptoms are intense and persistent, some patients choose to reinstate and consider stopping it again at a later date. It is a tough choice, because most people want to be off the medication. However, if your discomfort is too high, it might be worth at least a test dose of Klonopin to see if it will give you relief.
Persistent problems related to discontinuation of prescription psychiatric medications is a very new area of interest in psychiatry. The drugs have been around now for decades, so there are a lot more people like yourself who have used medications long term and are having protracted problems when they stop. Protracted withdrawal has never been formally studied. In that regard, it is understandably difficult to find a sympathetic doctor.